LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a male, 63 years old, who has been on blood pressure medications since my early 20s. I am 6 feet tall and weigh 200 pounds. I am in generally good health, and I exercise. I am presently on metoprolol, amlodipine and HCTZ, with blood pressure around 140/80. There are times when I am a little more tired than others, and I have ED, presumably from the beta blockers. I took an ACE inhibitor, with some slight side effects and little difference to my blood pressure. A cardiologist recently told me they would not give beta blockers to someone who has not had a heart attack or heart issues, because of the fatigue. What’s your thoughts?

H.P.

Dear H.P.: Side effects from blood pressure medicines are common, but with patience, they usually can be minimized. Of the medicines you are on, hydrochlorothiazide, the diuretic, is most likely to cause erectile dysfunction. Beta blockers often do cause fatigue, and particularly can cause problems in athletes by reducing exercise tolerance somewhat. Beta blockers also are less effective at controlling blood pressure than other classes, especially in older adults. I agree with your cardiologist, and also use them mostly in people with heart disease.

You were young when you developed high blood pressure, and that makes me concerned there might be a cause that could be identified and reversed. It’s not likely, but it is worth discussing with your cardiologist.

Email questions to ToYourGoodHealth@med.cornell.edu.

Read or Share this story: http://detne.ws/2eRLXtO